Bilinear phase-plane distribution functions and positivity

Research output: Contribution to journalArticleAcademicpeer-review

31 Citations (Scopus)
155 Downloads (Pure)


There is a theorem of Wigner that states that phase-plane distribution functions involving the state bilinearly and having correct marginals must take negative values for certain states. The purpose of this paper is to support the statement that these phase-plane distribution functions are for hardly any state everywhere non-negative. In particular, it is shown that for certain generalized Wigner distribution functions there are no smooth states (except the Gaussians for the Wigner distribution function itself) whose distribution function is everywhere non-negative. This class of Wigner-type distribution functions contains the Margenau-Hill distribution. Furthermore, the argument used in the proof of Wigner's theorem is augmented to show that under mild conditions one can find for any two states f, g with non-negative distribution functions a linear combination h of/and g whose distribution function takes negative values, unless f and g are proportional.
Original languageEnglish
Pages (from-to)1986-1994
Number of pages9
JournalJournal of Mathematical Physics
Issue number8
Publication statusPublished - 1985


Dive into the research topics of 'Bilinear phase-plane distribution functions and positivity'. Together they form a unique fingerprint.

Cite this